Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 303, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Nov 18, 2017, 6:10 PM EST for Jessamine County, Mercer County, Woodford County, Kentucky. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 18, 2017, 6:10 PM EST (23:10 UTC)
- Expired
- Nov 18, 2017, 6:30 PM EST
- In force
- 20 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jessamine County, KY, Mercer County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 110 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 6:23 PM EST | TSTM WND DMG | 1 Se Wilmore, KY | MULTIPLE TREES DOWN ON THE WESTERN SIDE OF JESSAMINE COUNTY. SOME BLOCKING ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 12:04 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 689 m²/s²
- 0-3 km storm-relative helicity
- 674 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WUUS53 KLMK 182310
SVRLMK
KYC113-167-239-182330-
/O.NEW.KLMK.SV.W.0303.171118T2310Z-171118T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
610 PM EST SAT NOV 18 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Central Mercer County in central Kentucky...
Southeastern Woodford County in central Kentucky...
Northwestern Jessamine County in central Kentucky...
* Until 630 PM EST
* At 610 PM EST, a severe thunderstorm was located near Harrodsburg,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Nicholasville, Harrodsburg, Wilmore, Oregon, Shakertown,
Vanarsdell, Ebenezer, Talmage, Jessamine and Bohon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3783 8452 3781 8468 3783 8468 3782 8472
3781 8471 3779 8492 3788 8494 3798 8458
TIME...MOT...LOC 2310Z 257DEG 49KT 3784 8487
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
EBW1 follow-up statement
606
WWUS53 KLMK 182323
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
623 PM EST SAT NOV 18 2017
KYC167-182332-
/O.CAN.KLMK.SV.W.0303.000000T0000Z-171118T2330Z/
Mercer KY-
623 PM EST SAT NOV 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MERCER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM EST for
central Kentucky.
LAT...LON 3783 8452 3782 8468 3783 8468 3782 8472
3782 8473 3784 8472 3785 8469 3786 8469
3786 8472 3785 8474 3786 8474 3794 8473
3798 8458
TIME...MOT...LOC 2322Z 257DEG 49KT 3788 8466
$$
KYC113-239-182330-
/O.CON.KLMK.SV.W.0303.000000T0000Z-171118T2330Z/
Woodford KY-Jessamine KY-
623 PM EST SAT NOV 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR SOUTHEASTERN WOODFORD AND NORTHWESTERN JESSAMINE COUNTIES...
At 622 PM EST, a severe thunderstorm was located near Nicholasville,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nicholasville, Wilmore, Keene, Dixon Town, High Bridge, Nealton,
Jessamine and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3783 8452 3782 8468 3783 8468 3782 8472
3782 8473 3784 8472 3785 8469 3786 8469
3786 8472 3785 8474 3786 8474 3794 8473
3798 8458
TIME...MOT...LOC 2322Z 257DEG 49KT 3788 8466
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
EBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 4:40 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Nov 18, 4:40 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
440 PM EST Sat Nov 18 2017
.Mesoscale Update...
Issued at 440 PM EST Sat Nov 18 2017
Convective line continues its approach toward the metro area of
Louisville. Environment has not really changed all that much with
bulk shear in the 55-65kt range. Effective SRH has dropped off a
bit with values generally less than 300 M2/S2. Low level winds are
still veered near the frontal interface. However, we're seeing
plenty of breaking bow type QLCS structures and very transient small
scale circulations within the line. The circulations are very brief
(less than a volume scan). Based on reports, it appears that the
storm downdrafts are mixing down the higher momentum air aloft
toward the surface. So wind gusts in the 55-65 MPH range remain the
main severe weather threat.
Timing on the line still has not changed, the line will be crossing
the I-65 corridor and affecting the Louisville metro area in the
next 20 minutes. Residents in the Louisville area should be
prepared for a bout of strong winds over the next hour or so. The
convective line still is on target to reach the Frankfort area by
530-545 PM and then into the Lexington Metro area in the 600-615 PM
time frame.
Issued at 340 PM EST Sat Nov 18 2017
Well advertised squall line is beginning to move into our western
forecast area. We're getting a little more robust convection out
ahead of the main line which may eat up some of the available
instability. Much of the pre-squall line activity will move
northeastward into southern Indiana over the next hour.
Environment across the region remains very sheared at the moment.
Bulk shear values are well over 55 knots. Instability is rather
meager with 250-450 J/Kg and that is just out ahead of the
convective line. SR helicity values remain elevated in the 350-450
M2/S2, but the winds are veered out ahead of the line and have not
shown in a backing. We are seeing evidence of storms bowing out as
they moved through Henderson and Evansville. Winds of 55-60 MPH
seem to be common with the convective line, and out ahead of it,
we've seen winds in the 45-50 MPH.
Immediate concern with the approaching squall line will be damaging
wind potential. Wind gusts in excess of 55-65 MPH are likely with
this line as it pushes through. A threat of small hail exists,
though we suspect that marbles and smaller would be seen. An
isolated tornado threat remains, but the overall tornado potential
remains very low.
As for timing, the storms will be approaching the Metro Louisville
and I-65 corridor around 445-500 PM EST. We expect the squall line
to enter the Lexington Metro area around 600 PM EST.
&&
.Short Term...(This evening through Sunday night)
Issued at 208 PM EST Sat Nov 18 2017
...Damaging Winds Possible This Afternoon And Evening...
A strong cold front continues to progress eastward toward southern
Indiana and central Kentucky. A QLCS has developed along the
boundary, draped from central IN back through southern IL and the MO
bootheel. This convection was located in the exit region of a 140 kt
upper jet streak. A 90 kt mid-level speed max was also rounding the
base of a potent shortwave trough. The dynamic nature and very
strong wind fields of this system have been well advertised, and the
narrow convective band may be able to transport gusts of 60-70 mph
to the surface. Outside of thunderstorm activity, widespread wind
gusts of 45-50 mph are likely, with peak gusts up to 55 mph. The
strongest winds are still expected in the 3-8 PM EST time frame,
which is also when the cold front will be crossing the forecast
area. A Severe Thunderstorm Watch has now been issued for all of
central KY and southern IN. A Wind Advisory remains in effect for
the whole region through late tonight.
A narrow plume of 250-500 J/kg MLCAPE is forecast just ahead of the
QLCS as it marches east, but this zone should gradually narrow and
decrease into the early evening hours as the line pushes east of I-
65 and approaches I-75. The overall damaging wind risk should be
diminished near and east of the I-75 corridor, but this will
continue to be re-assessed through the event. Still can't rule out a
brief tornado or two given the magnitude of the low level
shear/helicity, but veered low-level winds should help inhibit
tornadogenesis.
Behind the cold front, we could have some lingering showers late
this evening. But expect winds to remain fairly gusty through 06z
tonight as cold air advection ramps up. There's quite a large
temperature gradient with this potent system, and 850 mb temps are
forecast to plummet below 0 C tonight. The atmosphere will remain
well mixed, with overnight lows in the low to mid 30s.
Low clouds will tend to linger behind the front overnight. In fact,
areas near and east of I-65 may stay mostly cloudy until Sunday
afternoon. It will be chilly with a northwest breeze, with highs in
the upper 30s to mid 40s. Sunday night will feature mid-level height
rises as surface high pressure builds over the Tennessee Valley.
Lows will drop into the mid 20s in most places by Monday morning.
.Long Term...(Monday through Saturday)
Issued at 229 PM EST Sat Nov 18 2017
Weather through the upcoming holiday week looks pretty quiet, with a
dry forecast for holiday travel and Thanksgiving Day itself. After
highs in the low 50s on Monday, temps should moderate into the
mid/upper 50s on Tuesday ahead of another wave of low pressure.
Moisture looks really limited however, so a dry cold front will
likely push through Tuesday evening-Tuesday night. This front will
bring another shot of cold air, with highs in the low 40s for
Wednesday. Thanksgiving Day looks to start out cold, with morning
lows in the 20s. Highs in the mid 40s look reasonable for now. The
forecast continues to look dry for Black Friday shoppers as well,
with overnight lows a bit below freezing. Highs should warm to
around 50.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1226 PM EST Sat Nov 18 2017
Difficult aviation conditions are expected this afternoon and early
this evening as combination of gusty winds and a line of fast moving
storms moves through the terminals.
Strong cold front will push in from the west this afternoon. Ahead
of the surface front, scattered showers with MVFR ceilings are
expected a the terminals. Southwest winds of 17-22kts and gusts up
to 35-40kts can be expected.
The forecasts have been updated to slightly slow the frontal timing
based on current observations. The front looks to pass through KHNB
in the 18/20-21Z time frame. It should pass through KSDF and KBWG
18/21-23Z time frame, and the pass through KLEX in the 18/23-19/00Z
time frame. We expect some tempo drops to IFR within showers/storms
that accompany the front through the terminal.
Short term, high resolution guidance shows and sharp
isallobaric response in the post frontal airmass. So gusts of 40-
43kts could occur at the terminals right after winds shift to the
WNW/NW. Gradient looks to be tight for a few hours before
diminishing after 19/03Z.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 1 AM EST /midnight CST/ Sunday for
INZ076>079-083-084-089>092.
KY...Wind Advisory until 1 AM EST /midnight CST/ Sunday for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
&&
Mesoscale....MJ
Short Term...EBW
Long Term....EBW
Aviation.....MJHazardous weather outlook, Nov 18, 2:50 PM EST, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 250 PM EST Sat Nov 18 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-192000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 250 PM EST Sat Nov 18 2017 /150 PM CST Sat Nov 18 2017/ ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ SUNDAY... ...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 6 PM EST /5 PM CST/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A Wind Advisory is in effect. Please refer to that product for more information. A line of thunderstorms moving through from mid-afternoon through early evening will be capable of damaging wind gusts and cloud-to- ground lightning. A brief tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report any measured wind gusts or wind damage today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW
In the hours before
Local storm report, Nov 18, 4:56 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 WSW WOODBURY 37.17N 86.67W
11/18/2017 M53 MPH BUTLER KY MESONET
&&
SZAPPANOSLocal storm report, Nov 18, 5:13 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
513 PM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG BEAVER DAM 37.41N 86.88W
11/18/2017 OHIO KY EMERGENCY MNGR
AT LEAST 20 HOMES WITH DAMAGE AND TREES
UPROOTED.
&&
SZAPPANOSLocal storm report, Nov 18, 5:19 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 PM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 3 ESE SHIVELY 38.19N 85.76W
11/18/2017 M48 MPH JEFFERSON KY ASOS
REPORTED AT LOUISVILLE INTERNATIONAL
AIRPORT.
&&
SZAPPANOSLocal storm report, Nov 18, 5:34 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
534 PM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM NON-TSTM WND GST ENGLISH 38.34N 86.46W
11/18/2017 M50 MPH CRAWFORD IN TRAINED SPOTTER
&&
SZAPPANOSLocal storm report, Nov 18, 5:43 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG GUSTON 37.89N 86.22W
11/18/2017 MEADE KY TRAINED SPOTTER
HOME DAMAGED.. TREES DOWN AND RV TURNED
OVER.
&&
SZAPPANOSLocal storm report, Nov 18, 6:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
607 PM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST HOBSON 37.42N 85.37W
11/18/2017 M53 MPH TAYLOR KY TRAINED SPOTTER
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 3:47 PM EST | Severe Thunderstorm Warning | LMK | Hancock | 28 min |
| Nov 18, 4:14 PM EST | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 31 min |
| Nov 18, 4:17 PM EST | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Ohio | 13 min |
| Nov 18, 4:20 PM EST | Severe Thunderstorm Warning | LMK | Butler, Ohio | 25 min |
| Nov 18, 4:21 PM EST | Severe Thunderstorm Warning | LMK | Meade | 24 min |
| Nov 18, 4:35 PM EST | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 10 min |
| Nov 18, 4:42 PM EST | Severe Thunderstorm Warning | LMK | Breckinridge, Hardin | 18 min |
| Nov 18, 4:44 PM EST | Special Weather Statement | LMK | Bullitt, Hardin, Jefferson, Oldham, Trimble | 31 min |
| Nov 18, 4:44 PM EST | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Meade | 31 min |
| Nov 18, 5:01 PM EST | Severe Thunderstorm Warning | LMK | Edmonson | 14 min |
| Nov 18, 5:08 PM EST | Severe Thunderstorm Warning | LMK | Hardin, Larue | 22 min |
| Nov 18, 5:15 PM EST | Tornado Warning | LMK | Bullitt, Spencer | 15 min |
| Nov 18, 5:19 PM EST | Severe Thunderstorm Warning | LMK | Hart | 26 min |
| Nov 18, 5:24 PM EST | Severe Thunderstorm Warning | LMK | Nelson | 21 min |
| Nov 18, 5:28 PM EST | Severe Thunderstorm Warning | LMK | Larue, Marion, Nelson | 17 min |
| Nov 18, 5:33 PM EST | Severe Thunderstorm Warning | LMK | Allen, Simpson | 27 min |
| Nov 18, 5:41 PM EST | Severe Thunderstorm Warning | LMK | Anderson, Nelson, Washington | 34 min |
| Nov 18, 5:52 PM EST | Severe Thunderstorm Warning | LMK | Adair, Barren, Green, Metcalfe | 23 min |
| Nov 18, 6:04 PM EST | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 26 min |
| Nov 18, 6:04 PM EST | Severe Thunderstorm Warning | LMK | Marion, Taylor | 26 min |
| Nov 18, 6:12 PM EST | Severe Thunderstorm Warning | LMK | Allen, Monroe | 18 min |
| Nov 18, 6:27 PM EST | Severe Thunderstorm Warning | LMK | Garrard, Jessamine, Madison | 22 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.